Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 12, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 6, 1998, 8:21 PM CDT for Sumner County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 6, 1998, 8:21 PM CDT (01:21 UTC)
- Expired
- Apr 6, 1998, 9:20 PM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 8:36 PM CDT | Thunderstorm Wind 52 | Argonia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
798
WUUS1 KICT 070122 RRA
SVRICT
KSC191-070220-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT MON APR 6 1998
* SEVERE THUNDERSTORM WARNING FOR
SUMNER COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 920 PM CDT
* SOME TOWNS AFFECTED
CALDWELL
SOUTH HAVEN
HUNNEWELL
* AT 820 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 10
MILES WEST OF CALDWELL OR ABOUT 60 MILES SOUTHWEST OF WICHITA
MOVING EAST AT 35 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:22 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Apr 6, 3:22 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT MON APR 6 1998 ...SHORT TERM... THREAT OF SVR TSTMS THE MAIN CONCERN IN THE SHORT TERM. LATEST SFC ANALYS HAS DIFFUSE AREA OF LOW PRESSURE ACROSS NRN TX WITH GOOD AREA OF CIRCULATION OVER SWRN KANSAS INVOF DDC. DRY LINE FROM SWRN KANS INTO WRN TX HAS BEEN MVG EWD SINCE THIS MORNING WITH MID 50 DWPTS WORKING INTO SCNTRL KANSAS. ATMOSPHERE CONTINUES TO DESTABILIZE AND WILL PROBABLY BE LOOKING AT WW FOR PORTIONS OF CWA BY ZFP ISSUANCE TIME. WL STAY WITH LIKELY POPS FOR OVERNIGHT AND WL KEEP MENTION OF SVR IN THE WORDING. FOR TEMPS TONIGHT...NOT MUCH DEVIATION FROM GUID NUMBERS. MRU ..LONG TERM.. WX AFTER TONIGHT LESS INTENSE BUT STILL PROBLEMATIC AS SFC/UPPER LOW POSTIONS VARY BY MODEL AND AMOUNT OF WRAPAROUND CLOUDINESS AND PRECIP IN QUESTION. GENERALLY WENT ALONG WITH THE ETA THROUGH 48 HRS AS AVN LOOKS A LITTLE TOO SLOW AND NGM TOO FAR NORTH AND TOO DRY. BEST CHANCE OF PRECIP SHOULD BE CENTRAL ZONES WITH MOISTURE WRAPPING BACK AROUND THE LOW...LOWEST POPS SE WITH SOME DRIER AIR AT LOW LEVELS WEDGING IN. COULD SEE -RA LINGERING IN CE KS THORUGH EARLY WED DEPENDING ON THE SPEED OF THE LOW. AS LOW LIFTS OUT LATE WED/THU SHOULD SEE IMPROVING/SEASONABLY COOL WX LAST HALF OF THE WEEK. FCSTID = 3 ICT 48 67 44 63 / 60 20 30 10 HUT 47 65 43 62 / 60 20 30 10 EWK 48 66 44 61 / 60 20 30 10 EQA 49 67 44 62 / 60 20 30 10 WLD 49 70 46 64 / 60 20 20 0 RSL 45 59 41 59 / 60 40 40 20 GBD 46 62 41 61 / 60 40 40 20 SLN 48 60 42 59 / 60 40 50 20 MPR 48 63 42 61 / 60 30 30 20 CFV 52 71 46 64 / 60 20 20 5 CNU 53 69 46 62 / 60 20 20 10 K88 53 68 44 62 / 60 20 30 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:13 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 62 min |
| Apr 7, 12:37 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.